Nebraska, 2023

Damaging Winds in Nebraska, September 9, 2023

September 9, 2023 · NWS GLD · 2 events in 2 counties and zones

During the late afternoon to evening hours, scattered thunderstorms developed over extreme Southwest Nebraska. These storms produced thunderstorm wind gusts of 58 to 61 mph with the strongest gusts occurring near the town of Trenton, Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon to evening hours, scattered thunderstorms developed over extreme Southwest Nebraska. These storms produced thunderstorm wind gusts of 58 to 61 mph with the strongest gusts occurring near the town of Trenton, Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 9, 5:40 PM CST, 56 minutes earlier.

Area forecast discussion, Sep 9, 5:40 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
540 PM MDT Sat Sep 9 2023

.SHORT TERM...(This evening through Sunday night)
Issued at 220 PM MDT Sat Sep 9 2023

Synoptic Overview: A pronounced upper level ridge, presently
centered over the Desert Southwest, will recede southward to
Mexico late this weekend.. as an amplifying upper level trough
over central/interior Canada digs southward into the Upper
Midwest, Upper MS River Valley and Upper Great Lakes.

Today-Tonight: WNW flow aloft (on the northeastern periphery of
the aforementioned ridge) will persist. Current observational and
mesoanalysis data indicate [1] a broad surface to 850 mb (SFC-H85)
trough extending NNE from eastern Colorado into west-central
Nebraska, invof a line extending (roughly) from La Junta (KLHX) =>
Wray (K2V5) => Ogallala (KOGA) and [2] a broad, ~1022 mb surface
high centered over IA-MN-WI.. and an associated surface ridge
extending southwestward into central-western Kansas (where it was
locally enhanced/reinforced by early-morning convection). The most
proximate forecast concern revolves around whether or not in-situ
convective development will occur invof the aforementioned
surface trough /dryline/ in northeast CO and adjacent KS-NE border
counties late this afternoon. Simulated reflectivity forecasts
via the 18Z HRRR and 12Z NAM NEST suggest that development will
not occur. The 15Z RRFS, on the other hand, suggests that isolated
development may occur invof Wray, CO ~21-22Z. As of 1945 UTC,
little if any Cu was present in Yuma County (per visible
satellite).. where a pronounced elevated mixed layer (~8.5 C/km
H7-H5 lapse rates) is present and considerable (50-150 J/kg)
convective inhibition persists. Based on observational/
environmental trends thus far.. and that forcing is almost
entirely relegated to low-level convergence invof the dryline..
deep, sustained convection is presently not anticipated. The
majority of convection allowing guidance does suggest that ongoing
deep convection north of I-80 (invof Broken Bow, NE) will
propogate southward (along a narrow, N-S oriented plume of low-
level moisture / axis of moderate instability) this evening,
possibly reaching Red Willow/Hitchcock counties by 02-04Z.. when
strengthening low-level southerly flow in western KS might
aid/assist further development that persists well into Sunday
morning.

Sun-Sun night: Flow aloft will back from WNW to W and strengthen
in this period.. as an amplifying upper level trough over
central/interior Canada digs southward into the Northern Plains
and Upper Midwest, suppressing the aforementioned upper ridge
south toward Mexico.. tightening the H5-H3 height gradient over
the Central/Northern Plains. With more favorable upper level
forcing, expect a greater overall potential for convection. Given
that environmental conditions may highly depend upon convective
evolution tonight and Sunday morning.. considerable uncertainty
exists with regard to convective evolution late Sunday afternoon
into Sunday night.. convective coverage, in particular.

.LONG TERM...(Monday through Saturday)
Issued at 112 PM MDT Sat Sep 9 2023

For the long term period, there is the possibility for storms most
days in the period with temperatures forecasted to generally remain
below average.

The long term is largely dominated by northwest to laminar flow
aloft which will allow for chances for shortwaves/troughs to move
through the area. Near the surface, relatively cooler air and higher
pressure are forecasted to accompany the upper disturbances.
Dewpoints are also forecasted to generally be in the 50's and 60's
at times short of Tuesday where some drier air may briefly move into
the area in the wake of the initial disturbance that changed the
pattern.

For the area, all of this will allow for cooler temperatures and a
few more chances for storms compared to the prior week. High
temperatures are forecasted to generally be in the 60's and 70's
with the cooler temperatures on Monday (if the cloud cover holds)
and Wednesday (if a larger wave moves through the flow as suggested
by guidance). For precipitation, chances look to be the best on
Monday and Wednesday with the main disturbances. Drier air on
Tuesday, may inhibit storm development while later in the week may
be inhibited by relatively high surface pressure over the area.
Severe weather could be possible on Wednesday with effective shear
forecasted to be around 30kts, but chances look to be low with cloud
cover forecasted to build in overnight Tuesday which would inhibit
heating.

Flooding is not currently expected with any of the days as ensembles
suggest most storms that would form would be unorganized and/or
lacking instability for higher rain rates.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 530 PM MDT Sat Sep 9 2023

KGLD...VFR conditions are currently expected through the period. A
southeast wind flirting around 12kts at taf issuance is forecast
to continue through tonight. On Sunday, winds will back to the
east then northeast at speeds up to 11kts through the day.
Regarding shower/thunderstorm possibilities, confidence is rather
low in areal coverage and intensity of rainfall at this time with
the emphasis of higher confidence and coverage to the east of the
terminal. Presently, any shower/thunderstorm mention wont be until
after 17z Sunday. Amendments will be made in the short term if the
threat arises.

KMCK...VFR conditions are currently expected through 20z Sunday.
Southeast winds around 10kts at taf issuance will back to the east
this evening and continue overnight. On Sunday, east to northeast
winds at speeds up to 11kts are expected. Regarding
shower/thunderstorm possibilities, immediate concern will be for
thunderstorms (currently one county north of Red Willow) to likely
impact the terminal in the 01z-03z timeframe with gusts up to
40kts and possibly heavy rainfall and hail. The rest of the period
will have likely chances for showers and thunderstorms. Cigs fall
to MVFR category after 21z Sunday with continued chances for
showers and thunderstorms.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...Vincent
LONG TERM...KAK
AVIATION...99
Hazardous weather outlook, Sep 9, 5:00 PM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
500 PM MDT Sat Sep 9 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
500 PM MDT Sat Sep 9 2023 /600 PM CDT Sat Sep 9 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are expected for much of northwest
Kansas, extreme southwest Nebraska and Cheyenne county Colorado
through about 11 PM MDT (midnight CDT). The primary hazards include
damaging hail up to 2 inches in diameter and damaging wind gusts up
to 70 mph which could produce blowing dust and reduced visibilities.
Tornadoes and locally heavy rainfall which may produce flash flooding
cannot be ruled out.

Strong and potentially severe thunderstorms are anticipated after
midnight, mainly east of the Colorado Kansas border.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Scattered thunderstorms are anticipated to develop across portions
of the Tri-State area late Sunday afternoon into Sunday night.
Isolated severe thunderstorms are possible. Confidence in
thunderstorm coverage is below average. At this time, areas situated
along and south of Interstate 70 appear most likely to be affected.
Heavy rainfall may lead to localized flooding in low lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through 11 PM MDT (midnight CDT).
We would appreciate reports of severe weather via telephone and
social media.

In the hours before

Special weather statement, Sep 9, 5:34 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
634 PM CDT Sat Sep 9 2023

KSZ001-100000-
Cheyenne KS-
634 PM CDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS THROUGH 700 PM CDT...

At 633 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of St. Francis, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bird City around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Kansas.

&&

LAT...LON 3981 10141 3958 10141 3957 10142 3957 10152
      3972 10182 3989 10172
TIME...MOT...LOC 2333Z 295DEG 21KT 3978 10168

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CJC
Local storm report, Sep 9, 5:46 PM CST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
546 PM MDT Sat Sep 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     Hail             Wheeler                 39.76N 101.71W
09/09/2023  E1.50 inch       Cheyenne           KS   Public

            Report received via social media of ping
            pong ball sized hail at location.

&&
Local storm report, Sep 9, 6:01 PM CST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
601 PM MDT Sat Sep 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     Hail             3 S Wheeler             39.72N 101.71W
09/09/2023  E1.75 inch       Cheyenne           KS   Public

            Estimated golf ball sized hail reported at
            location via social media.

&&
Local storm report, Sep 9, 6:02 PM CST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
602 PM MDT Sat Sep 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     Hail             Wheeler                 39.76N 101.71W
09/09/2023  M2.00 inch       Cheyenne           KS   Storm Chaser

            2 inch diameter hail reported at location
            via social media.

&&
Special weather statement, Sep 9, 6:14 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
714 PM CDT Sat Sep 9 2023

NEZ081-100045-
Red Willow NE-
714 PM CDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN RED WILLOW COUNTY
THROUGH 745 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Medicine Creek Reservoir State Recreation Area, or 16
miles south of Curtis, moving southeast at 30 mph.

HAZARD...Wind gusts up to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Red
Willow County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Nebraska.

&&

LAT...LON 4021 10020 4035 10057 4035 10020
TIME...MOT...LOC 0013Z 293DEG 26KT 4042 10040

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

DDT
Special weather statement, Sep 9, 6:31 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
731 PM CDT Sat Sep 9 2023

NEZ081-100100-
Red Willow NE-
731 PM CDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RED WILLOW COUNTY
THROUGH 800 PM CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Indianola, or 6 miles east of McCook, moving southeast
at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Indianola around 735 PM CDT.
  Danbury around 750 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Nebraska.

&&

LAT...LON 4031 10063 4032 10044 4004 10021 4002 10047
TIME...MOT...LOC 0030Z 336DEG 23KT 4022 10050

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DDT

The radar

The Goodland radar (KGLD), 111 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hitchcock

When
September 9, 6:36 PM CST
Where
Hitchcock County, 2.65 mi ENE of Trenton
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.190, -100.972

Mesonet station reported a 61 mph gust at the location.

Thunderstorm Wind, Red Willow

When
September 9, 6:42 PM CST
Where
Red Willow County, 0.22 mi NW of (Mck)mc Cook Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.203, -100.582

A 58 mph thunderstorm wind gust was reported via ASOS station KMCK at the McCook Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140316, 1140317.